Alert archive / South Dakota / Red Flag Warnings in 2022
Red Flag Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Jun 29, 2022, 3:26 AM CDT for Plymouth County, Sioux County, Woodbury County, Iowa; Dakota County, Dixon County, Nebraska; 18 counties in South Dakota. It took effect at Jun 29, 2022, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2022, 3:26 AM CDT (08:26 UTC)
- In effect from
- Jun 29, 2022, 12:00 PM CDT
- Expired
- Jun 29, 2022, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 23 counties
Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
652 WWUS83 KFSD 290826 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 326 AM CDT Wed Jun 29 2022 SDZ050-057-058-063-064-291630- /O.UPG.KFSD.FW.A.0009.220629T1700Z-220630T0100Z/ /O.NEW.KFSD.FW.W.0017.220629T1700Z-220630T0100Z/ Gregory-Brule-Aurora-Charles Mix-Douglas- 326 AM CDT Wed Jun 29 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH- CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In South Dakota, Gregory, Brule, Aurora, Charles Mix and Douglas. * TIMING...From noon to 8 PM CDT Wednesday. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the mid 90s. * LIGHTNING...Dry lightning is not expected. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
597 WWUS83 KFSD 290830 CCA RFWFSD URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Sioux Falls SD 330 AM CDT Wed Jun 29 2022 SDZ050-057-058-063-064-291630- /O.UPG.KFSD.FW.A.0009.220629T1700Z-220630T0100Z/ /O.COR.KFSD.FW.W.0017.220629T1700Z-220630T0100Z/ Gregory-Brule-Aurora-Charles Mix-Douglas- 330 AM CDT Wed Jun 29 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH- CENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 8 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In South Dakota, Gregory, Brule, Aurora, Charles Mix and Douglas. * TIMING...From noon to 8 PM CDT Wednesday. * WINDS...South 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...In the upper 90s to lower 100s. * LIGHTNING...Dry lightning is not expected. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
563 WWUS83 KFSD 291514 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1014 AM CDT Wed Jun 29 2022 SDZ052>054-059>061-065-066-068-069-300100- /O.EXA.KFSD.FW.W.0017.220629T1700Z-220630T0100Z/ Jerauld-Sanborn-Miner-Davison-Hanson-McCook-Hutchinson-Turner- Bon Homme-Yankton- 1014 AM CDT Wed Jun 29 2022 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR STRONG WINDS AND LOW HUMIDITY... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In South Dakota, Jerauld, Sanborn, Miner, Davison, Hanson, McCook, Hutchinson, Turner, Bon Homme and Yankton. * TIMING...From noon to 8 PM CDT Wednesday. * WINDS...South 25 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 18 percent. * TEMPERATURES...near 100 degrees. * LIGHTNING...Dry lightning is not expected. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ SDZ050-057-058-063-064-300100- /O.CON.KFSD.FW.W.0017.220629T1700Z-220630T0100Z/ Gregory-Brule-Aurora-Charles Mix-Douglas- 1014 AM CDT Wed Jun 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH- CENTRAL SOUTH DAKOTA... * AFFECTED AREA...In South Dakota, Gregory, Brule, Aurora, Charles Mix and Douglas. * TIMING...From noon to 8 PM CDT Wednesday. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...near 100 degrees. * LIGHTNING...Dry lightning is not expected. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
189 WWUS83 KFSD 291639 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1139 AM CDT Wed Jun 29 2022 IAZ012-020-031-NEZ013-014-SDZ067-070-071-300045- /O.EXA.KFSD.FW.W.0017.220629T1700Z-220630T0100Z/ Sioux-Plymouth-Woodbury-Dixon-Dakota-Lincoln-Clay-Union- 1139 AM CDT Wed Jun 29 2022 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND LOW HUMIDITY... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM CDT this evening. * AFFECTED AREA...In Iowa, Sioux, Plymouth and Woodbury. In Nebraska, Dixon and Dakota. In South Dakota, Lincoln, Clay and Union. * TIMING...From noon to 8 PM CDT Wednesday. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * TEMPERATURES...In the upper 90s. * LIGHTNING...Dry lightning is not expected. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ SDZ050-052>054-057>061-063>066-068-069-300045- /O.CON.KFSD.FW.W.0017.220629T1700Z-220630T0100Z/ Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- 1139 AM CDT Wed Jun 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GUSTY WINDS AND LOW HUMIDITY... * AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Bon Homme and Yankton. * TIMING...From noon to 8 PM CDT Wednesday. * WINDS...South 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...near 100 degrees. * LIGHTNING...Dry lightning is not expected. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
116 WWUS83 KFSD 291951 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 251 PM CDT Wed Jun 29 2022 IAZ012-020-031-NEZ013-014-SDZ050-052>054-057>061-063>071-300100- /O.CON.KFSD.FW.W.0017.000000T0000Z-220630T0100Z/ Sioux-Plymouth-Woodbury-Dixon-Dakota-Gregory-Jerauld-Sanborn- Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 251 PM CDT Wed Jun 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR STRONG WINDS AND LOW HUMIDITY... * AFFECTED AREA...In Iowa, Sioux, Plymouth and Woodbury. In Nebraska, Dixon and Dakota. In South Dakota, Gregory, Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * TIMING...From noon to 8 PM CDT Wednesday. * WINDS...South 25 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 15 to 25 percent. * TEMPERATURES...In the upper 90s to lower 100s. * LIGHTNING...Dry lightning may be possible later this evening. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
246 WWUS83 KFSD 300105 AAA RFWFSD URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 805 PM CDT Wed Jun 29 2022 IAZ012-020-031-NEZ013-014-SDZ050-052>054-057>061-063>071-300215- /O.EXP.KFSD.FW.W.0017.000000T0000Z-220630T0100Z/ Sioux-Plymouth-Woodbury-Dixon-Dakota-Gregory-Jerauld-Sanborn- Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 805 PM CDT Wed Jun 29 2022 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY... Humidity levels have begun to rise as temperatures fall this evening, but gusty winds and dry lightning are still possible with thunderstorms moving through. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Jun 28, 10:43 PM CDT, 4 hours 43 minutes earlier.
Area forecast discussion, Jun 28, 10:43 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1043 PM CDT Tue Jun 28 2022
.SHORT TERM...(This Evening through Wednesday Night)
Issued at 356 PM CDT Tue Jun 28 2022
Subsidence on the backside from the departing wave that produced
showers this morning is keeping skies clear. Temperatures this
afternoon have hit the 80s and low 90s due to efficient heating
from clear skies and light winds. Clear skies and light winds will
continue for the rest of today into the overnight hours, allowing
temperatures fall to the upper 50 to mid 60s by the morning.
A much warmer day is expected on Wednesday as an initial mid
level wave pushes into the forecast area. Warm air advection will
strengthen ahead of the wave, increasing 850 mb temperatures to
the mid to upper 20 degree Celsius range. NAEFS climatology places
them three standard deviations above average. This will yield
high temperatures into the mid 90s to at or just above 100 degrees
with the hottest temperatures west of I-29 and especially towards
central South Dakota. The same wave will strengthen the low level
jet while the surface pressure gradient tightens. Have introduced
a new wind advisory for sustained winds to 25-35 mph and gusts up
to 50 mph. Surface winds will turn to out of the south/southwest
as a surface low pressure system moves just north of the region,
veering the surface winds to out of the south/southwest. The heat
and winds will generate some fire concerns across south central
South Dakota. Southwest winds are typically a drier wind for the
area, so could see some enhanced mixing bringing down more dry air
and further reducing dew points. Have also introduced a fire
weather watch for south central South Dakota. Both the fire
weather watch and wind advisory are in effect from noon to 8 pm
Wednesday.
Chance for showers and storms will return to the region yet again as
an upper wave and associated cold front move in behind the mid level
wave. Severe weather chances will be possible with this wave. If the
previously mentioned mixing reduces dew points, will also see a
reduction in instability but should hold onto a skinny CAPE profile
of 500-1000 J/kg of instability. Soundings also show a large dry sub
cloud layer via an inverted-v profile along with high DCAPE to
around 1000 J/kg. This type of environment will be conducive for
downburst winds to 70 mph. Locations west of I-29 will have the
highest chances for seeing severe weather beginning late afternoon
before moving into a lower CAPE environment to the east and
weakening into the evening hours. Aside from storm chances,
overnight low temperatures should fall to the upper 60s to low 70s.
.LONG TERM...(Thursday through Tuesday)
Issued at 356 PM CDT Tue Jun 28 2022
Another hot day is expected on Thursday but should be slightly
cooler as 850 mb temperatures cool a bit to the upper teens to low
20s degrees Celsius. This will still yield high temperatures into
the upper 80s to mid 90s. The surface pressure gradient relaxes,
calming gusts down to the teens to low 20s, making for a more
typical breezy day. The aforementioned cold front will continue to
slowly track southeastward through the day. Guidance still varies a
bit on the fronts timing but does show the front pushing through the
forecast area during the evening hours. Strong to severe storms will
be possible as the front will encounters sufficient buoyancy between
1000-1500 J/kg of CAPE and 0-6 km shear in excess of 30-40 knots,
mainly over parts of northwest Iowa. As such, large hail and
damaging winds look to be the primary threats.
Friday will be a bit cooler with high temperatures in the mid 80s as
northerly winds and weak cold air advection take over in the wake of
the cold front. Should see dry conditions as surface high pressure
travels through the region throughout the day on Friday. The high
will continue to push off to the southeast resulting in warmer,
southerly return flow on its backside. Models are in agreement that
an upper ridge will develop for the weekend. There could be chances
for showers and storms as weak shortwaves rotate through the upper
level flow. Timing of these waves is uncertain as medium-range
guidance struggles in the timing and location of these weak waves.
For now, have left the NBM for the rest of the extended forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1036 PM CDT Tue Jun 28 2022
VFR conditions through most of the period, although could see
some MVFR conditions with convection after 21z Wednesday across
south central SD, moving toward the I-29 corridor at the very end
of this cycle. Have included some mention via PROB30 group at
KHON, although confidence remains low. Any convection late
Wednesday would be capable of strong winds.
Otherwise, winds have shifted easterly this evening, and expect
southerly winds to prevail by Wednesday morning. Winds increase
through the morning, with sustained winds 20-30 knots and gusts
around 40 knots. Gusty winds continue through the end of the TAF
period. There is a chance for LLWS at the end of the period, but
with winds expected to be still gusting near/above 30 knots and
uncertainty of surface boundary for directional difference, have
omitted from this forecast.
&&
.FIRE WEATHER...
Issued at 356 PM CDT Tue Jun 28 2022
A hot day is in store for tomorrow as temperatures soar into the
upper 90s to low 100s in south central South Dakota. Strong
southwesterly winds will help mix down dry air, lowering relative
humidity values to the upper teens to low 20s while gusting
upwards to 50 mph. Have introduced a fire weather watch for this
area due to the favorable conditions. Despite hitting red flag
criteria, fuels are not fully dry at this time, precluding the
issuance of a Red Flag warning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from noon to 8 PM CDT Wednesday for SDZ039-040-050-
053>071.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for SDZ050-057-058-063-064.
MN...Wind Advisory from noon to 8 PM CDT Wednesday for MNZ071-072-080-
089-097-098.
IA...Wind Advisory from noon to 8 PM CDT Wednesday for IAZ001.
NE...Wind Advisory from noon to 8 PM CDT Wednesday for NEZ013.
&&
SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...SG
FIRE WEATHER...MeyersHazardous weather outlook, Jun 28, 6:33 PM CDT, 8 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 633 PM CDT Tue Jun 28 2022 SDZ050-057-058-063-064-292345- Gregory-Brule-Aurora-Charles Mix-Douglas- 633 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for south central South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Temperatures in the upper 90s to lower 100s Wednesday along with dry air and southerly winds gusting to 50 mph will lead to elevated fire danger for areas with drier fuels. Scattered showers and thunderstorms return to the area Wednesday evening, with isolated severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-MNZ081-090-NEZ014-SDZ038-052- 292345- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Cottonwood-Jackson-Dakota-Beadle-Jerauld- 633 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota and east central South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Temperatures in the 90s Wednesday along with dry air and southerly winds gusting to 45 mph could lead to elevated fire danger for areas with drier fuels. Scattered showers and thunderstorms return to the area Wednesday evening and again Thursday evening, with isolated severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-MNZ071-072-080-089-097-098-NEZ013-SDZ039-040-053>056-059>062- 065>071-292345- Lyon-Lincoln-Murray-Nobles-Pipestone-Rock-Dixon-Kingsbury-Brookings- Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson- Turner-Bon Homme-Yankton-Clay-Union- 633 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Temperatures in the mid 90s to lower 100s Wednesday along with dry air and southerly winds gusting to 50 mph will lead to elevated fire danger for areas with drier fuels. Scattered showers and thunderstorms return to the area Wednesday evening and again Thursday evening, with isolated severe weather possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 6:54 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 51 min |
Nearby
Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Iowa, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.